Blog
About

0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      A Case of Myeloma Kidney with Perinuclear Anti-Neutrophil Cytoplasmic Antibody and Anti-Myeloperoxidase Positivity: The Importance of Determining the True Cause of Renal Impairment

      Read this article at

      ScienceOpenPublisherPMC
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Acute kidney injury (AKI) is a common presentation which can result from a number of different underlying pathological processes. Haematological malignancies, particularly multiple myeloma (MM), are known to frequently present with AKI. Anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis (AAV) is a rare condition which can cause crescentic glomerulonephritis (GN), resulting in AKI. We present the case of a 60-year-old man who presented with clinical features suggestive of AAV in the context of blood tests which demonstrated AKI and positive perinuclear ANCA (p-ANCA) and anti-myeloperoxidase (anti-MPO) titres. Further investigations demonstrated an underlying diagnosis of MM. A renal biopsy was ultimately required to determine the cause of AKI, a cast nephropathy. This case is the first to our knowledge which demonstrates a rare situation in which myeloma kidney is associated with positive p-ANCA and anti-MPO titres, without any evidence of a crescentic GN. It highlights the importance of following up on all investigations sent in the context of AKI, even when a potential diagnosis seems evident. Furthermore, it demonstrates the role of renal biopsy in confirming a diagnosis in the context of AKI with multiple differential diagnoses.

          Related collections

          Most cited references 13

          • Record: found
          • Abstract: found
          • Article: not found

          The pathogenesis and diagnosis of acute kidney injury in multiple myeloma.

          Renal failure remains a principal cause of morbidity for patients with multiple myeloma. Once reversible factors such as hypercalcemia have been corrected, the most common cause of severe renal failure in these patients is a tubulointerstitial pathology that results from the very high circulating concentrations of monoclonal immunoglobulin free light chains. These endogenous proteins can result in isolated proximal tubule cell cytotoxicity, tubulointerstitial nephritis and cast nephropathy (myeloma kidney). Less frequently, high levels of free light chains can lead to immunoglobulin light chain amyloidosis and light chain deposition disease, although these conditions are usually associated with insidious progression of renal failure rather than acute kidney injury. Unless there is rapid intervention, progressive and irreversible damage occurs, particularly interstitial fibrosis and tubular atrophy. Despite advances in our understanding of the pathogenesis of these processes there has been a gap in translating these achievements into improved patient outcomes. The International Kidney and Monoclonal Gammopathy Research Group was formed to address this need. In this Review, we discuss the mechanisms of disease and diagnostic approaches to patients with acute kidney injury complicating multiple myeloma.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Primary dexamethasone treatment of multiple myeloma.

            Intermittent courses of dexamethasone (DEX) were administered to 112 consecutive, previously untreated patients with multiple myeloma (MM). Using criteria based on a 75% or greater reduction of calculated tumor mass, the overall response rate was 43%. Among comparable patients, response rate were approximately 15% less than those observed previously with vincristine-doxorubicin by continuous infusion with intermittent DEX (VAD) and similar to those with melphalan-prednisone. The projected survival times with VAD or DEX were similar. Results indicated that DEX accounted for most of the plasma cell reduction achieved with VAD. Serious complications occurred in 27% of patients treated with VAD, but in only 4% of those who received DEX. In view of the similar outcome with fewer serious complications, DEX provided a simple, effective, and safe primary treatment for a large fraction of patients with MM. Patients who appear most likely to benefit include those with hypercalcemia or pancytopenia, or who require simultaneous radiotherapy for a pathologic fracture.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              ANCA-associated vasculitis and malignancy: current evidence for cause and consequence relationships.

              In this review, we summarise the current understanding of the potential link between cancer and anti-neutrophil cytoplasmic antibody-associated vasculitis (AAV), including granulomatosis with polyangiitis (Wegener's; GPA) and microscopic polyangiitis (MPA). As is true for many autoimmune or inflammatory rheumatic diseases, AAV diagnosis and therapy are associated with an increased risk of de novo cancer development, likely as a result of impaired immunosurveillance, direct oncogenicity of immunosuppressive agents and perhaps malignant degeneration of tissues undergoing chronic immune stimulation. Data from several studies suggest a standardised incidence ratio of cancer in AAV of 1.6-2.0 compared to the general population and a possibly higher risk in GPA than in MPA. The most prominent cancers observed in AAV include urinary tract cancer, leukaemia and non-melanoma skin cancer. The effect of individual therapeutic agents is difficult to dissect, but cyclophosphamide has emerged as a major contributor to cancer development because of its direct carcinogenic properties. Awareness of cancer risk in AAV calls for increased implementation of measures to prevent or screen for cancer and development of less carcinogenic therapies. Cancer has also been suggested as a potential trigger or cause of AAV. Although some studies found that prior or concomitant history of cancer increases the risk of AAV, available data are inconsistent and suggest that the fraction of AAV that might be attributable to cancer is at best small.
                Bookmark

                Author and article information

                Journal
                CND
                CND
                10.1159/issn.2296-9705
                Case Reports in Nephrology and Dialysis
                S. Karger AG
                2296-9705
                2020
                May – August 2020
                29 July 2020
                : 10
                : 2
                : 79-85
                Affiliations
                aNephrology Department, Guy’s & St Thomas’ NHS Foundation Trust, London, United Kingdom
                bNephrology Department, King’s College Hospital NHS Foundation Trust, London, United Kingdom
                Author notes
                *Tayeba Roper, Nephrology Department, Guy’s & St Thomas’ NHS Foundation Trust, Great Maze Pond, London SE1 9RT (UK), t.roper@nhs.net
                Article
                509099 PMC7443628 Case Rep Nephrol Dial 2020;10:79–85
                10.1159/000509099
                PMC7443628
                32884934
                © 2020 The Author(s). Published by S. Karger AG, Basel

                This article is licensed under the Creative Commons Attribution-NonCommercial 4.0 International License (CC BY-NC). Usage and distribution for commercial purposes requires written permission. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

                Page count
                Tables: 1, Pages: 7
                Categories
                Case Report

                Comments

                Comment on this article